It isn’t as if the current civil war in Syria has not already taken a ravenous toll on the Middle Eastern country’s children, but so, too, has a recently administered measles vaccine that the Assad government claims was sabotaged.
According to a mid-September report by Britain’s Telegraph newspaper, at least 36 children were recently reported to have died “excruciating deaths” after being given what Damascus says were “tainted” vaccines via a United Nations-sponsored program in the rebel-held northern part of the country.
The deaths caused UN health officials to suspend the vaccination program, especially following reports that the vaccines were sabotaged. The effort in Syria to provide care for the civil war’s victims is a high-profile affair, and the UN vaccination effort was ostensibly premised on a desire to prevent an outbreak of measles.
Consistent ‘with poisoning’
The Telegraph further reported:
Doctors in clinics in the towns of Jirjanaz and Maaret al-Nouman in the north-eastern province of Idlib said children started falling ill soon after the doses were administered.
Relief organisations just over the border in Turkey said the loss of life was extensive, rising as high as 36, with more than a dozen other children in a serious condition.
“It’s very bad. The figures of dead go into the 30s. Children are dying very quickly,” Daher Zidan, the coordinator of the medical charity UOSSM (Union of Syrian Medical Relief Organizations), said, as quoted by the news site. “We think it will get worse.”
A Syrian opposition coalition consisting of rebels controls the area of Idlib province. The coalition had been administering the immunization project.
“The Syrian interim government’s health ministry has instructed a halt to the second round of the measles vaccination campaign, which began [recently]… following several fatalities and injuries among children in vaccination centres in the Idlib countryside,” said a coalition statement, The Telegraph reported.
The site went on to report that “medical experts” opined that the children’s deaths were most likely caused by a contaminated batch of measles vaccine.
The vaccination program was being managed and administered by the UN’s World Health Organization, which launched the drive to vaccinate 1.6 million Syrian children. At press time, The Telegraph reported, WHO officials were still trying to confirm reports of the deaths and vaccine contamination but had no information on casualty figures.
A number of sympathizers with the Syrian opposition had circulated images on social media sites of children allegedly dying from the vaccine. Many of them hinted that perhaps agents working on behalf of the Assad regime had contaminated the vaccines with cyanide.
Idlib is one of only a few rebel strongholds — rebels who are generally backed by Western governments — but their gains have been thoroughly eclipsed by both the Islamic State of Iraq and Syria and al Qaeda’s Nusra Front. Most of Syria remains contested three years into the civil war.
More deaths feared
The Telegraph said the manner in which the children died were consistent with some sort of substance poisoning:
Mohammad Mowas, a Syrian doctor working in Turkey, said the reported symptoms were a gradual slowdown in the heart rate as the infants turned blue, which were consistent with cyanide poisoning.
“This looks like a deliberate attempt to spike the vaccines,” he said.
Officials with WHO and the UN, as well as Syrian opposition members, feared that the final death toll would be higher, especially because the region is isolated.
Each bottle of measles vaccine reportedly contained 40 doses; medical personnel said they believe that at least two of the bottles may have been tainted.
“WHO have sent an investigation team to the area and they will be coming back, we hope very very fast, on some answers on how exactly this terrible incident occurred,” Simon Ingram, regional chief of communication for UNICEF in the Middle East and North Africa, told Newsweek.
Subsequent reports claimed that at least some of the children were given a muscle relaxer by mistake, which is what caused their deaths.